What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 4, 6:10 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 4, 6:10 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
610 PM EST Thu Feb 4 2021
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 600 PM EST Thu Feb 4 2021
Rapidly strengthening low pressure will move into the Great Lakes
through tonight, dragging a strong cold front through the area
overnight. Ahead of the front, rain and a wintry mix of
precipitation types can be expected, with some potential to
change back over to a rain/snow mix or all snow briefly before
ending late this evening. Winds will pick up behind the front,
with healthy gusts expected through tomorrow, along with some
potential for flurries tomorrow afternoon or even some light snow
far south tomorrow night. Another wave will move through the area
Saturday night with a second shot of cold air trailing behind, and
this will keep temperatures well below normal through the
remainder of the forecast period.
&&
.NEAR TERM /Rest of Today and Tonight/...
Issued at 348 PM EST Thu Feb 4 2021
As expected, precipitation onset has come this afternoon with a
mix of precipitation types, although a bit more sleet than
originally expected. Generally the transition to all rain has been
fairly quick, although a few sites across our far north have
remained cool enough to be all snow for a time.
Most of the area is now rain, and this trend will continue through
the afternoon. As the front approaches and moves through the area
tonight, there is some chance that the active cold advection could
transition precipitation back to a rain/snow mix or all snow
before ending, which should be by around midnight or 1 AM across
the area, but minimal to no real impact is expected.
Winds, which are already gusty across the area, will pick up
overnight in the wake of the front with gusts to around 30KT
likely at times per BUFKIT momentum transfer progs.
Given the onset of strong cold advection, bumped blend mins down a
bit tonight. Most of the area should range from the mid teens to
low 20s by morning.
&&
.SHORT TERM /Friday and Friday Night/...
Issued at 348 PM EST Thu Feb 4 2021
BUFKIT momentum transfer progs suggest winds may remain strong and
gusty longer than originally expected into Friday, and have raised
blend wind gusts (which typically run too low as it is)
substantially to account for this. Cannot entirely rule out an
isolated gust as high as 40KT but expect that the vast majority of
gusts should be below advisory criteria. May update SPS to adjust
the timing wording a bit.
Forecast soundings show relatively steep low level lapse rates
tomorrow, and believe this could lead to development of some
flurries across much of the area. Will carry a flurry mention
throughout the afternoon hours.
As we get into Friday evening, another upper level wave axis moves
through the area, and southern portions of the area show
saturation in the dendritic zone with at least some lift
associated with the upper level wave. This will, however, be
fighting a fairly dry low level airmass by that time. That said,
slight chance pops are warranted across the southern couple tiers
of counties, and cannot entirely rule out a light dusting during
the evening hours. This should be a brief window of 5-6 hours or
so before midlevels dry out again late Friday night.
Continued cold advection through the short term should keep
temperatures from recovering too substantially, particularly
across the south tomorrow, where the blend looked at least a few
degrees too warm. Made these adjustments as necessary.
&&
.LONG TERM /Saturday through Thursday/...
Issued at 348 PM EST Thu Feb 4 2021
Most of Saturday will be dry and cold with the area in between
systems. On Saturday night, upper energy will interact with a
surface front to bring some forcing to the area. Frontogenetical
forcing will also be in play with another push of cold air moving
in. Question then is on how much moisture is available. GFS right
now an outlier in its lower QPF forecast as it keeps most of the
moisture with a southern stream system.
While the GFS's solution cannot be ruled out, believe the other
guidance, especially since the next surge of colder air will try and
squeeze any moisture out. There could be an inch or two of snow
Saturday night, with the higher amounts most likely in the north.
Sunday will be cold with high pressure in control. Another wave may
ride along a front to the south of the area Monday into Tuesday,
which could bring another round of snow to the area. Questions
remain though on strength and track of the system, so will just go
with some chance PoPs.
High pressure should then keep cold and dry conditions for the
remainder of the long term, but with the area in a broad upper
trough, can't rule out energy moving through the trough bringing a
chance for snow. Will go dry with low to medium confidence for
Wednesday and Thursday.
The initial shot of cold this weekend continues to not look to be as
bad a previously thought, but it will still be cold with subzero
wind chills possible Sunday in the north. A little moderation will
occur Monday and Tuesday before another shot of potentially subzero
cold moves in Wednesday night.
&&
.AVIATION /Discussion for 050000z TAF issuance/...
Issued at 556 PM EST Thu Feb 4 2021
IMPACTS: IFR ceilings and mixed precipitation through around 3z.
MVFR ceilings after that with some light snow possible for a
couple of hours. Cold frontal passage will shift gusty winds from
around 180 to around 280.
DISCUSSION: A low pressure system moving through Indiana will keep
a precip mix over the sites for the next couple of hours with
gusty southerly winds. After a cold frontal passage from 2 to 4 z
from west to east, winds will shift to WNWly and a couple of hours
of light snow is possible. Winds of 12 to 15 kts from 170 to 190
with gusts of 18 to 25 kts will shift to 270 to 290 with gusts to
30 kts. Clouds could rise to VFR during the morning, but gusty
winds are expected throughout the day.
CONFIDENCE: High confidence in restrictions through the overnight.
Medium confidence in timing of the improvement to MVFR. Low
confidence in precipitation type over the next few hours. Medium
confidence in light snow after 3-5z for a couple hours. High
confidence in wind gusts and direction change.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...50
AVIATION...CP
Hazardous weather outlook, Feb 4, 6:42 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
642 PM EST Thu Feb 4 2021
INZ021-028>031-035>049-051>057-060>065-067>072-052345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
642 PM EST Thu Feb 4 2021
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Hazards: A wintry precipitation mix this evening could create slick
spots on roads. These could get worse overnight as much colder air
arrives, freezing leftover moisture and producing black ice.
Gusty winds of 30 to 40 mph will continue through the
overnight, switching direction from southerly to northwesterly after
frontal passage tonight.
Discussion: A low pressure system moving through the Great Lakes will
keep gusty winds and chances for wintry precipitation in the
forecast for tonight. While the precipitation should come to an end
during the night, the gusty winds will last through the day Friday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: Across northern parts of central Indiana, below zero wind
chills are possible each morning and night from Friday through
Sunday. After slightly warmer conditions Sunday night through
Tuesday, below zero wind chills return Tuesday night through
Wednesday.
Across southern parts of central Indiana, wind chills could get into
the single digits, but may not get below zero during that same time.
Minor snow accumulation is expected Saturday night, and possible
Monday through Tuesday.
Discussion: An Arctic system will move in this weekend, bringing a
stretch of very cold temperatures and wind chills to central Indiana
for parts of the weekend and well into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Feb 4, 3:51 PM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
351 PM EST Thu Feb 4 2021
INZ021-028>031-035>049-051>057-060>065-067>072-050930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
351 PM EST Thu Feb 4 2021
...HIGH WIND GUSTS THIS AFTERNOON THROUGH FRIDAY....
Wind gusts will continue to increase as a low pressure system
moves through the region. Winds are expected to be sustained
between 15 and 25 MPH with gusts upwards of 40 MPH at times,
particularly tonight into Friday following the passage of a cold
front.
Gusty winds could blow around unsecured outdoor objects and bring
down a few tree limbs. Use caution if driving high profile
vehicles susceptible to wind gusts.
Special weather statement, Feb 4, 5:40 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
540 PM EST Thu Feb 4 2021
INZ021-028>031-035>049-051>057-050100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
and Rushville
540 PM EST Thu Feb 4 2021
...SLICK CONDITIONS POSSIBLE THIS EVENING...
A wintry mix of rain, snow and sleet across central and northern
parts of central Indiana could produce slick conditions this
evening, especially on untreated roadways. While temperatures are
above freezing, some slick spots have been reported. Motorists
should exercise caution if traveling over the next couple of
hours.